An adverse drug event (ADE) is an unwanted occurrence after exposure to a drug that is not necessarily caused by the drug itself (WHO 2009). ADEs include adverse drug reactions (ADRs) and medication errors (MEs). ADRs are defined as any response to a drug which is noxious, unintended and which occurs at doses normally used for prophylaxis, diagnosis or therapy of a disease (WHO 2009). ADRs result either from an exaggerated response to a drug which is predictable from the pharmacology of the drug (for example bronchospasm with beta blockers) or from an idiosyncratic reaction to the drug which is not predictable from the pharmacology (for example penicillin allergy) (Oren 2003). No uniform definition of a ME is currently being used, despite efforts to develop an international definition (Lisby 2012; Miller 2007; NCC MERP), but a majority of studies uses the definition of the the US National Coordinating Council for Medication Error Reporting and Prevention (NCC MERP) (Lisby 2010). Therefore, we will follow the NCC MERP definition of a ME, “any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the healthcare professional, patient or consumer” (NCC MERP). Also, a variety of classifications for severity of MEs is being used. To be consistent with the definition, we will use the categories of the NCC MERP as follows.
A. Circumstances or events that have the capacity to cause error.
Error, no harm
B. An error occurred but the error did not reach the patient (an 'error of omission' does reach the patient).
C. An error occurred that reached the patient but did not cause patient harm.
D. An error occurred that reached the patient and required monitoring to confirm that it resulted in no harm to the patient or required intervention to preclude harm.
E. An error occurred that may have contributed to or resulted in temporary harm to the patient and required intervention.
F. An error occurred that may have contributed to or resulted in temporary harm to the patient and required initial and prolonged hospitalisation.
G. An error occurred that may have contributed to or resulted in permanent patient harm.
H. An error occurred that required intervention necessary to sustain life.
I. An error occurred that may have contributed to or resulted in a patient’s death.
MEs are the most frequent cause of adverse events in hospitalised patients (Tam 2005). Although human error is often the immediate cause of medication errors, the majority of errors are due to system failures precipitated by the increasing complexity of patient care (Davidhizar 2002; Stucky 2003). In fact, ADEs can be described as an emergent property of a particularly complex healthcare system such as a hospital or a paediatric ward in a hospital (Tam 2005). A systematic review of the incidence and nature of MEs in paediatric patients shows a wide distribution in results (Ghaleb 2006). These results might be explained by variation in definitions, choice of denominator, differences in study population, study design and error detection method (Franklin 2005; Lisby 2010; Meyer-Massetti 2011; Morimoto 2004). Despite the variability in incidence of MEs, children are still considered to be at a higher risk of experiencing an ADE. Kaushal et al found that the frequency of potential harmful MEs was three times higher in paediatric patients than in adults (Kaushal 2001). Pharmacological factors such as age-based variability in absorption, metabolism and excretion of drugs pose special vulnerabilities to the risk of overdosing in children as compared to adults. Dosage calculations in children are much more prone to human error because of the need for weight- and surface area-based dosing and unit conversion to reflect the very small doses required (Santell 2003). Studies from adult intensive care units have shown weight-based prescribing to be more prone to errors as compared to weight-independent prescribing (that is the use of defined daily doses) (Herout 2004). Error rates in children have been shown to be inversely related to weight, with premature babies in neonatal intensive care units being at the highest risk of MEs (Stucky 2003). Therefore, the types of paediatric MEs and the interventions necessary to prevent them would be different from those involving adults.
In a primary care setting, the processes involved in medication use can be quite different from those of a hospital setting. For example, prescribing in primary care may involve diverse personnel operating from different sites with differing accountabilities (Phillips 1998). This review will, therefore, examine MEs in children in a hospital setting only.